Alert archive / Mississippi / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 417, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 30, 2022, 6:25 AM CST for 4 counties in Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2022, 6:25 AM CST (12:25 UTC)
- Expired
- Dec 30, 2022, 7:15 AM CST
- In force
- 50 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Claiborne County, MS, Copiah County, MS, Hinds County, MS, Warren County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 66 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 6:03 AM CST, 22 minutes earlier.
Area forecast discussion, Dec 30, 6:03 AM CST, 22 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 603 AM CST Fri Dec 30 2022 ...New AVIATION... .DISCUSSION... Issued at 305 AM CST Fri Dec 30 2022 Today and Tonight: Early morning surface analysis had a 1028mb high centered over the mid Atlantic seaboard that was ridging back across the Gulf states and holding a stalled frontal boundary just to our northwest. Local radars continued to show showers and thunderstorms along this stalled boundary that were just skirting our western most zones. Early morning water vapor imagery/RAP analysis showed the circulation around an upper level trough centered over the southern Plains and a potent shortwave that has already rounded the base of the upper level trough. This shortwave was noted over east Texas and was already helping develop vigorous convection near the Texas/Louisiana state line. This shortwave is expected to help develop a surface low that will track along the stalled boundary and combine to bring our CWA the potential very heavy rainfall and isolated severe storms today. Heavy rainfall of two to three inches over a short amount of time may lead to flash flooding over our western zones early this morning then along the southern half of our CWA during the day. Our northeast zones are not expected in this threat and should receive lighter amounts. The heavy rain potential is expected to end by this evening. Overall instability looks to remain quite limited with this system as a ribbon of lower 60 dewpoints tries to reach the Interstate 20 corridor and MLCAPE remains less than 300j/kg but, an increasing kinematic field with favorable shear is expected to develop across the southern half of our CWA later this morning and afternoon. This will result in the potential for damaging wind gusts and a brief tornado or two generally south of Interstate 20 today. The potential for severe storms will end by this evening as well. Although the potent shortwave will be east of our CWA by this evening, the chance for light rain will continue over our CWA tonight as the upper level trough axis shifts east across our region. Temperatures through the period will remain well above normal. /22/ Saturday through next Friday... By Saturday, the upper trough that is expected to bring widespread rain across the region will begin to lift to the northeast. This will temporarily allow for drier and "cooler" temperatures than previous days, with highs in the lower 60s to lower 70s. Lingering moisture will allow for widespread cloud cover over the entire ArkLaMiss region on Saturday, but will begin to clear in the late afternoon into overnight hours. Low temperatures are expected to dip into the upper 40s to lower 50s. By Sunday, rain chances will have completely cleared out of the area as subtle upper ridging takes place, which is also going to allow temperatures to warm up. Highs on Sunday and Monday will range in the lower to middle 70s before another upper trough brings a increased chances of rain Sunday night into Monday. A broad upper trough will bring moisture to the region once again, allowing for widespread and numerous precipitation chances Monday afternoon through Wednesday. The potential for severe weather will also be a concern Monday into Monday night. Model guidance is hinting at 850- 500mb lapse rates ranging 5.5-7.0 C/km, dewpoints in the middle 60s, and SBCAPE estimates between 500-1500 J/kg. For now, all modes over severe weather will be possible and we will continue to monitor this system as it gets closer. A "Slight" risk for severe weather exists along and northwest of the Natchez Trace Parkway, while a "Marginal" for severe weather exists southeast of the Parkway. With the possibility of preexisting saturation from Friday's system, we will monitor the potential for isolated flash flooding as the potential event gets closer, particularly in the western portions of CWA. Rain chances look to trickle out by late Wednesday night, leaving the remainder of the week into the weekend with slim to none rain chances. Behind the frontal boundary, temperatures will cool down into the upper 40s to 50s as cold and drier air pushes into the region. /AJ/ && .AVIATION... (12Z TAFS) Issued at 557 AM CST Fri Dec 30 2022 Local radars showed the leading edge of a band of SHRA/TSRA from just west of GWO to just west of HKS at 12Z. This band of convection wl continue spreading east across the remainder of the area this morning and result in reduced flying conditions. Away from TSRA MVFR cigs are expected to prevail areawide and last into the evening before IFR cigs develop by 03Z Sat and prevail through the end of the TAF period. /22 && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 56 68 50 / 100 50 10 0 Meridian 66 57 69 48 / 100 50 20 0 Vicksburg 68 55 68 51 / 100 30 0 0 Hattiesburg 69 59 73 51 / 100 40 10 0 Natchez 68 56 68 50 / 100 30 0 0 Greenville 64 51 63 51 / 100 30 0 0 Greenwood 65 54 64 51 / 100 50 10 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/AJ/22
Hazardous weather outlook, Dec 30, 4:31 AM CST, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 431 AM CST Fri Dec 30 2022 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025-034>036- 040>053-060-311045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Washington-Humphreys-Holmes-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott- Newton-Lauderdale-Claiborne-Adams- 431 AM CST Fri Dec 30 2022 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, and southwest Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible for extreme southeast Arkansas, portions of west central Mississippi, northwest Mississippi, portions of north central Mississippi, and northeast Louisiana Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/4.png) Severe storms are likely and tornadoes, damaging winds, and hail are possible for extreme southeast Arkansas, portions of northwest Mississippi, and portions of northeast Louisiana Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing tornadoes, damaging winds, and hail are possible for portions of northwest Mississippi, portions of northeast Louisiana, northeast Mississippi, north central Mississippi, all of central Mississippi, and all of south central Mississippi Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Tuesday. MSZ026>033-037>039-311045- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee- 431 AM CST Fri Dec 30 2022 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible for extreme southeast Arkansas, portions of west central Mississippi, northwest Mississippi, portions of north central Mississippi, and northeast Louisiana Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/4.png) Severe storms are likely and tornadoes, damaging winds, and hail are possible for extreme southeast Arkansas, portions of northwest Mississippi, and portions of northeast Louisiana Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing tornadoes, damaging winds, and hail are possible for portions of northwest Mississippi, portions of northeast Louisiana, northeast Mississippi, north central Mississippi, all of central Mississippi, and all of south central Mississippi Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday through Tuesday. MSZ054>059-061>066-072>074-311045- Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 431 AM CST Fri Dec 30 2022 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Today FLOODING THREAT...Limited TIMING...Today Today, isolated severe thunderstorms are possible. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/2.png) Today, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible for extreme southeast Arkansas, portions of west central Mississippi, northwest Mississippi, portions of north central Mississippi, and northeast Louisiana Monday through Monday night. (https://www.weather.gov/images/jan/graphicast/4.png) Severe storms are likely and tornadoes, damaging winds, and hail are possible for extreme southeast Arkansas, portions of northwest Mississippi, and portions of northeast Louisiana Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) Severe thunderstorms capable of producing tornadoes, damaging winds, and hail are possible for portions of northwest Mississippi, portions of northeast Louisiana, northeast Mississippi, north central Mississippi, all of central Mississippi, and all of south central Mississippi Monday afternoon through Tuesday morning. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region today and Monday through Tuesday. 33 && ...HAZARD LEGEND... *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Dec 30, 5:08 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
508 AM CST Fri Dec 30 2022
LAZ024>026-MSZ059-060-301215-
Tensas LA-Concordia LA-Catahoula LA-Adams MS-Jefferson MS-
508 AM CST Fri Dec 30 2022
...A strong thunderstorm will impact portions of southwestern Tensas,
Concordia and central Catahoula Parishes, west central Jefferson and
northwestern Adams Counties through 615 AM CST...
At 508 AM CST, Doppler radar was tracking a strong thunderstorm near
Monterey, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Deer Park around 515 AM CST.
Frogmore around 525 AM CST.
Ferriday and West Ferriday around 530 AM CST.
Clayton, Spokane and Lee Bayou around 540 AM CST.
Waterproof around 550 AM CST.
Helena around 555 AM CST.
Other locations impacted by this storm include Sicily Island and
Ridgecrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 9165 3196 9160 3188 9159 3193 9152
3178 9117 3119 9168 3121 9171 3120 9173
3122 9176 3123 9179 3127 9184 3126 9185
3129 9189 3130 9193 3134 9201 3137 9201
TIME...MOT...LOC 1108Z 210DEG 43KT 3138 9173
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
22Special weather statement, Dec 30, 5:48 AM CST, 37 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 AM CST Fri Dec 30 2022
LAZ025-MSZ047-053-054-059-301230-
Tensas LA-Jefferson MS-Copiah MS-Warren MS-Claiborne MS-
548 AM CST Fri Dec 30 2022
...Strong thunderstorms will impact portions of central Tensas
Parish, southwestern Warren, Claiborne, Jefferson and western Copiah
Counties through 630 AM CST...
At 548 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Helena to near Stampley. Movement was east
at 45 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Fayette and Mcnair around 555 AM CST.
Newellton and Lorman around 600 AM CST.
Red Lick around 605 AM CST.
Port Gibson, Blue Hill and Pattison around 615 AM CST.
Peyton, Mcbride and Pleasant Hill around 620 AM CST.
Allen and Yokena around 625 AM CST.
Rocky Springs, Barlow and Reganton around 630 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3197 9146 3216 9105 3212 9105 3212 9102
3216 9100 3217 9103 3227 9082 3214 9072
3205 9072 3205 9066 3177 9046 3161 9115
3163 9115 3163 9121
TIME...MOT...LOC 1148Z 250DEG 40KT 3194 9135 3169 9117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
22Special weather statement, Dec 30, 5:54 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Jackson MS
554 AM CST Fri Dec 30 2022
MSZ059>062-301300-
Adams MS-Jefferson MS-Lincoln MS-Franklin MS-
554 AM CST Fri Dec 30 2022
...Strong thunderstorms will impact portions of northwestern Lincoln,
southeastern Jefferson, Franklin and southeastern Adams Counties
through 700 AM CST...
At 554 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stanton to Dolorosa. Movement was east at
40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Stampley around 600 AM CST.
Mcnair and Hamburg around 605 AM CST.
Garden City around 615 AM CST.
New Hope around 625 AM CST.
Union Church around 630 AM CST.
Caseyville around 640 AM CST.
Little Springs around 650 AM CST.
Other locations impacted by these storms include Roxie and Meadville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3127 9150 3162 9122 3171 9074 3170 9073
3170 9064 3135 9065 3135 9098 3134 9099
3135 9102 3132 9112 3135 9115 3135 9121
3137 9122 3136 9126 3137 9127 3131 9143
3132 9146 3129 9147
TIME...MOT...LOC 1154Z 267DEG 34KT 3163 9119 3129 9136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
22The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 5:17 AM CST | Severe Thunderstorm Warning | JAN | Adams | 28 min |
| Dec 30, 5:48 AM CST | Special Weather Statement | JAN | Claiborne, Jefferson | 42 min |
| Dec 30, 5:54 AM CST | Special Weather Statement | JAN | Franklin | 66 min |
| Dec 30, 6:44 AM CST | Special Weather Statement | JAN | Copiah, Lincoln | 46 min |
| Dec 30, 7:17 AM CST | Special Weather Statement | JAN | Hinds | 43 min |
| Dec 30, 7:22 AM CST | Special Weather Statement | JAN | Simpson | 38 min |
| Dec 30, 7:35 AM CST | Special Weather Statement | JAN | Jefferson Davis | 40 min |
| Dec 30, 8:00 AM CST | Special Weather Statement | JAN | Madison | 45 min |
| Dec 30, 8:12 AM CST | Special Weather Statement | JAN | Smith | 33 min |
| Dec 30, 8:17 AM CST | Special Weather Statement | JAN | Lamar, Marion | 43 min |
| Dec 30, 8:24 AM CST | Special Weather Statement | JAN | Rankin | 36 min |
| Dec 30, 8:58 AM CST | Special Weather Statement | JAN | Forrest, Jones | 62 min |
| Dec 30, 11:37 AM CST | Special Weather Statement | JAN | Choctaw, Clay, Oktibbeha, Webster | 53 min |
| Dec 30, 5:08 AM CST | Special Weather Statement | JAN | Concordia | 67 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.